Lortab Overdose Signs, Symptoms & Treatment

Lortab is a prescription medication that contains the opioid hydrocodone. The medication is prescribed by hospitals for pain-relief purposes using dual ingredients. Along with hydrocodone, Lortab contains a common painkiller found in Tylenol and other over-the-counter medicines: acetaminophen. This hydrocodone/acetaminophen coupling can be found in a number of other prescription drugs, including Norco, Zamicet, Lorcet, and Vicodin.

The last of these medications, Vicodin, is perhaps the most recognizable of the hydrocodone/acetaminophen options. Beyond the name, are there truly any differences between Lortab and Vicodin? As it stands, the only differentiator between the two comes down to dosage combinations of the hydrocodone and acetaminophen found in the drugs. Some inactive ingredients are distinctive as well. Other than these minor dissimilarities, Lortab and Vicodin are essentially the same drug.

Like its painkilling cousins, Lortab has the potential to contribute to substance use disorders. While the acetaminophen portion is not very addictive, the same cannot be said for hydrocodone. When individuals build up a tolerance, they are likely to acquire a dependence, too. Unfortunately, such a dependence can lead to fatal outcomes.

Deaths linked to prescription opioid pills like Lortab are trending in a downward fashion. This may very well be for a more sinister reason than one may expect. Lortab, and other opioids from a medical source, sometimes operate as a pathway toward worse, illegal opioids. This all comes back to dependence. Once that dependence is created, the need to satisfy it can drive some users to cheaper, more potent alternatives like heroin.

Here is where the true danger of opioids shows its ugly face. Across the United States, these pills are responsible for thousands of deaths. Roughly 50,000 deaths resulted from opioids in 2016 alone. Some 14,400 fatalities were due to prescription opioids, of which Lortab and other hydrocodone-filled drugs contributed.

As the epidemic rages on, Lortab sits firmly in the spotlight for being overprescribed and misused recreationally. Lortab use can and will result in serious consequences — such as an overdose — if an individual is not careful, and sometimes, even then.

Lortab Overdose | Lortab Overdose Treatment, Signs, & Symptoms
Hydrocodone can lead to an overdose. Acetaminophen can, too. Therefore, both active components found in Lortab have dangerous potential. Is overdose possible on Lortab? Absolutely it is.

Each and every Lortab pill comes with a concentration of 325 mg of acetaminophen. This drug has long been considered a threat to patients’ livers if taken in excessive amounts.

An acetaminophen overdose can occur after the body has ingested 1,000 mg. When 2,000 mg are consumed there is a severely high potential for liver damage. This danger becomes exponential at 4,000 mg. Finally, the dose to end all acetaminophen doses occurs at 7,000 mg in a 24-hour period. At these astronomical levels, the body goes into full shutdown and expires shortly thereafter from the rampant toxicity.

Despite the apparent risks with acetaminophen overuse, they pale in comparison to those associated with opioids. At its lowest, hydrocodone comes in a 5 mg dose in Lortab. This amount can increase to 10 mg per pill if necessary.

After taking just nine Lortab a user may pass away. This is because 90 mg of hydrocodone will produce a lethal effect. Such a small amount is well within a typical prescription, and readily accessible for anyone attempting to use the drug for recreational purposes.

All opioid overdoses are virtually identical as far as symptoms are concerned. Lortab is no different. Symptoms of a Lortab overdose may include:

Abnormal breathing: Opioids can cut off proper respiration. If enough oxygen does not reach the brain in time, permanent damage is possible.

Stomach issues: Little-to-no appetite, constipation, and nausea may present themselves once an overdose commences.

Lethargy: The body will feel fatigued and the mind will work in a limited capacity. Not to mention, there the possibility of fainting and, in some instances, even coma.

Constricted pupils: While this isn’t a life-threatening symptom in its own right, it allows one to identify that an overdose is happening and react before serious symptoms arise.

Acetaminophen overdoses have signs all their own. Because this drug is not an opioid, one must be able to recognize such signs and symptoms distinctly. Signs of an acetaminophen overdose include discolored or yellow skin due to jaundice, painful abdominals or bowels, muscle contractions, erratic thoughts or behavior, and catatonic states.
Treating a Lortab overdose begins with attacking the hydrocodone component head on. Opioids require swift medical attention to counteract the depressive effects on the central nervous system. They dictate the use of naloxone, and anti-overdose compound that binds to opioid receptors to block an overdose at its source. Naloxone is truly a lifesaver for victims undergoing a Lortab overdose. But, it isn’t a cure. Victims must still be taken to a medical facility and given professional treatment. Once in a hospital setting, an individual who has overdosed on Lortab has a strong chance of surviving this harrowing event.

If you or someone you know needs help healing from a Lortab addiction, The Recovery Village is here to help. Call today to speak with a representative who can help you learn more about treatment, or enroll you or a loved one in a rehabilitation program.  

Lortab Overdose Signs, Symptoms & Treatment
How Would You Rate This Page?